Thunderstorm Wind, Cayuga
- When
- July 2, 2:55 PM EST
- Where
- Cayuga County, Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.930, -76.570
Strong thunderstorm winds knocked down trees and wires.
A cold front moved into the eastern Great Lakes region the afternoon of the 2nd. This front sparked a round of severe thunderstorms in central New York and far northern Pennsylvania from the mid afternoon to early evening of the 2nd before becoming a stationary front in the eastern Great Lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moved into the eastern Great Lakes region the afternoon of the 2nd. This front sparked a round of severe thunderstorms in central New York and far northern Pennsylvania from the mid afternoon to early evening of the 2nd before becoming a stationary front in the eastern Great Lakes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 2:51 PM EST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Mon Jul 2 2018
.SYNOPSIS...
Overall, the weather pattern will be hot and humid with isolated
to scattered thunderstorms through Thursday. A few thunderstorms
could be strong to severe this evening, along with producing
locally very heavy rainfall. High temperatures will be in the
mid-80s to mid-90s across the region each day through Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
345 PM Update...Very hot and humid weather continues this
evening, as temperatures have risen well into the 90s as of 3 PM
in most locations. Current heat advisories/warnings look fine.
Heat indices are currently running 100-105, with localized
higher values. Went ahead and extended the heat advisory through
Tuesday evening across most of NE PA (except Bradford,
Susquehanna, N. Wayne) and Sullivan County NY. The rest of the
forecast area will remain very warm and humid on Tuesday...but
should remain just below heat advisory criteria, as dew points
and temperatures lower slightly.
Other main story are the scattered strong to severe thunderstorms
that will impact much of our CWA evening. Moderate to high
levels of instability (MLCAPE 2000-3000 J/KG), steep lapse
rates, and very high amounts of DCAPE (around 800-1300 J/Kg)
should allow for strong, gusty outflow winds to develop with
some storms. Deep layer shear values are low (around 15-20 kts)
so am not expecting well developed updrafts (i.e. supercells) at
this time. However, with this said, there is the potential for
a storm or two to tap into the deep layer of instability, and
produce isolated large hail. Will need to watch the severe
thunderstorm threat very closely heading into the evening.
Also, as the mid-level wave approaches PWATs are surging up
toward 2"...and with the weak steering flow in the mid/upper
levels storm movement is expected to be slow...perhaps around
15-20 mph. Some of the storms will also have the potential to
train over the same locations. Therefore, very heavy downpours
are likely which could lead to some localized flash-flooding
issues on small streams and especially urban areas. The
t'storms are already impacting the Finger Lakes and Syracuse
metro area and should reach Rome-Cortland and Elmira around 5
PM...then finally stalling out near Cooperstown, Binghamton and
Towanda around 7-10 PM this evening.
Overnight, the shower and thunderstorm activity gradually
diminishes to just isolated showers after midnight. Patchy fog,
some dense, is likely to form...especially areas that see
soaking rainfall. It remains warm and muggy tonight, with lows
in the mid-60s to lower 70s.
The frontal boundary remains stalled along the NY/PA border
through the day on Tuesday. The higher dewpoints and
temperatures will be found along and south of this boundary. As
the daytime heating and instability increase scattered
thunderstorms are forecast to develop from the NY southern tier
south into NE PA...mainly in the afternoon. Locally heavy
downpours will again be possible, as PWATS hover between
1.75-2". WPC has a marginal risk for excessive rainfall in this
area for Tuesday. High temperatures will range from 85-92
across Central NY...with 88-95 across most of NE PA and Sullivan
County NY. As mentioned above the heat advisory is now in
effect through Tuesday evening for Wyoming, Lackawanna, Luzerne,
Pike, S. Wayne and Sullivan (NY).
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Lingering trough over central PA may trigger some afternoon
convection Wednesday, mainly with afternoon heating and along
the border counties and into NE PA. Otherwise, hot and humid
conditions will continue. For Thursday, a short wave with a
strong surface front approaches, bringing afternoon storms into
western NY. As the day wears on, expect these storms to spread
into many of the NY counties through the end of the period as
the front pushes east. Max temps on Thursday should again be
above normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Cold front moves through Thursday night into Friday brings
showers and thunderstorms. Timing is in question at this range
but much of the day will have a rain threat, and the potential
for severe storms will be based at least partially on the amount
of heating we can generate ahead of the surface front.
Showers will linger for a bit Friday evening but otherwise a
large and much cooler air mass will move in for the weekend with
Canadian high pressure. By Sunday morning 1023mb high is
forecast directly over the NY/PA border. This will result in
temperatures almost 20F cooler than the records set on the
previous weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR becoming MVFR in scattered thunderstorms this afternoon and
evening, then fog/mist overnight.
Scattered thunderstorms are developing across the Finger Lakes
of central NY at this time...these will slowly move eastward
before diminishing late evening. Possibility of these storms
moving over a TAF site are currently shown through tempo groups
with the 18Z TAFS. Little change in timing from the 12Z TAF
with the main addition being to add a VCTS group at KAVP this
evening, as storms attempt to drift southeast.
Additional low ceilings and/or fog will likely develop late
tonight and toward sunrise Tuesday. KELM has the best chance to
see IFR or lower conditions at this time. So this site has an
ALT Min group from about 03/09-12z with other sites showing a
VFR TAF or brief MVFR restriction early Tuesday AM. Later on
Tuesday things should transition to more of a sct to bkn mid-
level cloud deck with some -shra around across the NY southern
tier and NE PA.
Outside of any thunderstorm activity winds will be light and
variable through tonight, becoming west-northwest around 5 kts
on Tuesday.
Outlook...
Tuesday evening - Thursday...Generally VFR. Cannot rule out a
stray t'storm. Particularly Tuesday at KAVP.
Friday... Restrictions possible from showers and thunderstorms
as a frontal boundary moves northwest to southeast across the
region.
&&
.CLIMATE...
Record high temperatures are again possible today, 7/2. Listed
below are the location, record high temperatures for 7/2, the
year the record was set and the forecast high temperatures for
Monday, 7/2.
Syracuse Airport: 100 degrees in 1931.... Forecast: 97 degrees
Binghamton Airport: 92 degrees in 1966... Forecast 91 degrees
Avoca (Scranton-WB Arpt): 98 degrees in 1966...Forecast 96 degrees
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 10 PM EDT this evening for PAZ038>040.
Heat Advisory until 9 PM EDT Tuesday for PAZ043-044-047-048-
072.
NY...Heat Advisory until 10 PM EDT this evening for NYZ022>025-
044>046-055>057.
Heat Advisory until 9 PM EDT Tuesday for NYZ062.
Excessive Heat Warning until 10 PM EDT this evening for NYZ009-
015>018-036-037.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MJM/MWG
CLIMATE...MJMHazardous Weather Outlook National Weather Service Binghamton NY 318 PM EDT Mon Jul 2 2018 PAZ040-031930- Northern Wayne- 318 PM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected again Wednesday and Thursday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ043-044-047-048-072-031930- Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 318 PM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT TUESDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022>025-044>046-055>057-PAZ038-039-031930- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Bradford-Susquehanna- 318 PM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms this evening may produce gusty winds and very heavy rainfall. Ponding of water on roadways is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected again Wednesday and Thursday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-036-037-031930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 318 PM EDT Mon Jul 2 2018 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Scattered thunderstorms this evening may produce gusty winds and very heavy rainfall. Ponding of water on roadways is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected again Wednesday and Thursday across portions of central New York. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
154 PM EDT MON JUL 2 2018
NYZ015>017-021830-
Southern Cayuga NY-Seneca NY-Yates NY-
154 PM EDT MON JUL 2 2018
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...NORTHEASTERN
YATES AND WESTERN CAYUGA COUNTIES UNTIL 230 PM EDT...
At 153 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dresden, or near Penn Yan, moving northeast at 35 mph.
Strong wind gusts and small hail will be possible with this storm.
Locations impacted include...
Seneca Falls, Penn Yan, Romulus, Fayette, Union Springs, Aurora,
Ovid, Cayuga, Dresden and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4276 7700 4276 7698 4278 7697 4298 7668
4277 7647 4256 7695 4270 7710
TIME...MOT...LOC 1753Z 233DEG 29KT 4268 7694
DGMSpecial Weather Statement
National Weather Service Binghamton NY
245 PM EDT MON JUL 2 2018
NYZ016-017-021915-
Southern Cayuga NY-Seneca NY-
245 PM EDT MON JUL 2 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 315 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seneca Falls, moving northeast at 25 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Sennett, Montezuma, Union Springs,
Tyre, Cayuga, Canoga and Melrose Park.
LAT...LON 4300 7649 4301 7646 4292 7646 4279 7677
4294 7692 4302 7681 4303 7650
TIME...MOT...LOC 1845Z 232DEG 22KT 4292 7677
DGMSpecial Weather Statement
National Weather Service Binghamton NY
320 PM EDT MON JUL 2 2018
NYZ016>018-022000-
Onondaga NY-Southern Cayuga NY-Seneca NY-
320 PM EDT MON JUL 2 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...
NORTHWESTERN CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES UNTIL 400 PM
EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cayuga, or near Auburn, moving northeast at 20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Auburn, Lysander, Seneca Falls, Sennett, Skaneateles, Marcellus,
Jordan, Port Byron, Montezuma and Camillus.
LAT...LON 4302 7625 4283 7668 4297 7684 4303 7677
4303 7650 4310 7650 4311 7647 4314 7648
4322 7648 4323 7647
TIME...MOT...LOC 1920Z 231DEG 18KT 4295 7669
DGMSpecial Weather Statement
National Weather Service Binghamton NY
334 PM EDT MON JUL 2 2018
NYZ016-017-022030-
Southern Cayuga NY-Seneca NY-
334 PM EDT MON JUL 2 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND WEST
CENTRAL CAYUGA COUNTIES UNTIL 430 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kendaia, or 7 miles southeast of Geneva, moving northeast at 10 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Seneca Falls, Waterloo, Romulus, Fayette, Union Springs, Aurora,
Cayuga, Kendaia, Levanna and Canoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4284 7698 4300 7672 4277 7653 4266 7690
4273 7694 4276 7695 4276 7697
TIME...MOT...LOC 1934Z 238DEG 8KT 4278 7689
DJPSpecial Weather Statement
National Weather Service Binghamton NY
346 PM EDT MON JUL 2 2018
NYZ018-036-022015-
Onondaga NY-Madison NY-
346 PM EDT MON JUL 2 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES UNTIL 415 PM EDT...
At 345 PM EDT, a cluster of strong thunderstorms was located La
Fayette, or 10 miles south of Syracuse, moving northeast at 35 mph.
Winds in excess of 40 mph and up to dime sized hail will be possible
with this storm.
Locations impacted include...
Syracuse, Sullivan, Pompey, Chittenango, Canastota, Manlius,
Fayetteville, Minoa, Cazenovia and Otisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4295 7563 4277 7613 4278 7615 4292 7627
4315 7588 4315 7587 4316 7585 4316 7581
TIME...MOT...LOC 1945Z 237DEG 29KT 4289 7613
DABThe Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
14 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees and wires on Inslee Street.
Strong thunderstorm winds knocked down trees and wires on Genessee Road.
Strong thunderstorm winds knocked down trees in several locations. Trees were down across a few roadways.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees.
Strong thunderstorm winds knocked down trees across a roadway.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees and wires.
Strong thunderstorm winds knocked down trees and wires. A tree was knocked down on a house.
Strong thunderstorm winds knocked down trees and wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776118, 776119, 776121, 776122, 776124, 776125, 776127, 776128, 776129, 776130, 776131, 776132, 776133, 776134.